Synthetic Marijuana And Heart Trouble In Teens

According to a recent case report, three 16 year old male teenagers in Dallas, TX all suffered heart attacks, likely as a result of smoking synthetic marijuana, or K2. Pediatric cardiologist, Dr. Colin Kane at Children’s Medical Center says he was surprised when all three were admitted with chest pains because it is very rare in teens. Initially doctors suspected a virus of some sort.

Blood tests and electrocardiograms showed all three had heart attacks and had admitted to smoking both K2 and marijuana. However, chief of toxicology Dr. Anthony Scalzo at St. Louis University says it’s hard to prove the synthetic marijuana initiated the heart attacks. Scalzo said all three boys tested negative for other types of drugs, such as meth and cocaine, but that they may not have been completely truthful to medical staff.

Scalzo says that usually those who smoke K2 are hoping for a marijuana-type high but many youth have gone to the ER due to agitation, anxiety, raised blood pressure and racing heartbeat. Scalzo adds there is cause for concern about newer synthetic substances in the market and worries about K2 toxicity levels. Oftentimes, Spice and K2 are marketed like incense is and sold in herb packets that are sprayed or laced and then sold online or in head shops. The compounds in these synthetic marijuana products were not intended for human consumption and have toxic effects. They certainly should not be used for recreational drugs.

For the past two years there have been a number of incidents reported at poison control centers and also hospitals where children have become sick as a result of smoking K2.

Tired of addiction calling the shots?

Addiction treatment changes lives. Call for a free benefits check.

  • 877-671-1785

Brought to you by Elements Behavioral Health

No comments yet.

Leave a Reply

  • 877-825-8131